Alert archive / Florida / Tornado Warnings in 2022

Tornado Warning 23, NWS Jacksonville, FL

September 8, 2022Alachua County, Marion County, Florida

NWS Jacksonville, FL issued this tornado warning at Sep 8, 2022, 8:26 AM EDT for Alachua County, Marion County, Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2022, 8:26 AM EDT (12:26 UTC)
Expired
Sep 8, 2022, 9:00 AM EDT
In force
34 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Alachua County, FL, Marion County, FL

The radar

The Jacksonville radar (KJAX), 133 km from the middle of the area, began a volume at 12:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 0.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2022-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2022-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1162 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

659 
WFUS52 KJAX 081226
TORJAX
FLC001-083-081300-
/O.NEW.KJAX.TO.W.0023.220908T1226Z-220908T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
826 AM EDT Thu Sep 8 2022

The National Weather Service in Jacksonville has issued a

* Tornado Warning for...
  Southwestern Alachua County in northern Florida...
  Northwestern Marion County in northern Florida...

* Until 900 AM EDT.
    
* At 826 AM EDT, a severe thunderstorm capable of producing a tornado
  was located over Williston, moving northeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Alachua and northwestern Marion Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Jacksonville.

&&

LAT...LON 2948 8241 2948 8255 2957 8252 2946 8230
      2936 8240
TIME...MOT...LOC 1226Z 211DEG 17KT 2937 8248 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

KB
2 follow-up statements
842 
WWUS52 KJAX 081246
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
846 AM EDT Thu Sep 8 2022

FLC001-083-081300-
/O.CON.KJAX.TO.W.0023.000000T0000Z-220908T1300Z/
Alachua FL-Marion FL-
846 AM EDT Thu Sep 8 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 AM EDT FOR
SOUTHWESTERN ALACHUA AND NORTHWESTERN MARION COUNTIES...
    
At 846 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Williston, moving northeast at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Archer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 2948 8241 2948 8255 2957 8252 2946 8230
      2936 8240
TIME...MOT...LOC 1246Z 211DEG 17KT 2945 8242 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

KB
159 
WWUS52 KJAX 081258
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
858 AM EDT Thu Sep 8 2022

FLC001-083-081308-
/O.EXP.KJAX.TO.W.0023.000000T0000Z-220908T1300Z/
Alachua FL-Marion FL-
858 AM EDT Thu Sep 8 2022

...THE TORNADO WARNING FOR SOUTHWESTERN ALACHUA AND NORTHWESTERN
MARION COUNTIES WILL EXPIRE AT 900 AM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 2948 8241 2948 8255 2957 8252 2946 8230
      2936 8240
TIME...MOT...LOC 1258Z 211DEG 17KT 2947 8241 

$$

KB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 8, 4:30 AM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, Sep 8, 4:30 AM EDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
430 AM EDT Thu Sep 8 2022

...LOCALIZED FLOODING POTENTIAL THROUGH SUNDAY...
...FLOOD WATCH NOW IN EFFECT FOR PARTS OF NORTHEAST FL AND
SOUTHEAST GA...

.NEAR TERM [Today Through Tonight]...

Surface data shows a frontal boundary sagging southward from SC
and into eastern GA, with weak sfc pre-frontal trough over
southeast GA. Aloft at 500 to 300 mb, broad troughing exists from
VA to the western Fl panhandle to southeast LA, with at least a
couple of embedded mid level low pressure systems. Winds higher up
are southwest near 30-40 kt. Moisture levels have increased since
yesterday and appear now to be about 2 inches over southern zones
and about 1.8 inches in southeast GA. Some residual weak convection
or patches of stratiform rain is expected early this morning over
inland northeast FL.

The frontal boundary from eastern GA will sag southward into the
Altamaha River Basin today and then slowly drop south tonight and
becoming nearly stationary. Deep moisture is expected to filter
into the entire area from the southwest today with mean RH values
through 500 mb of about 90 percent, and PWATs of around 2 inches
on a deep layer steering flow from the southwest at 5-10 kt. NAM
and GFS show separate cyclonic vort maxima moving through the
northeast GOMEX today and tonight, providing additional lift to
aid diurnal showers and storms today. Initial patches of stratiform
rain and some weak convection will give way to more numerous and
widespread convection this afternoon. Frontal convergence, sea
breezes, decent upper level divergence, and the deep moisture will
lead periods of heavy rainfall so will mention in the forecast
grids today. High temps today will be held in check by the clouds
and precip with upper 80s to about 90 deg in the forecast.

Tonight, the moist plume continues and in fact increases with
PWAT to about 2.1 inches and slightly stronger southwest-south
flow at 10-15 kt as pressure gradient increases from the sfc high
pressure to the north of the region and broad low pressure in the
north Gulf associated with nearly vertically stacked mid/upper
upper level low. Scattered and numerous showers and storms will
continue tonight, with decreased intensify and coverage toward
early morning. Some locally heavy rainfall still possible for
parts of southeast GA late given the proximity to the stalled
front. Lows tonight in the lower to mid 70s.

Given the concerns for periods of heavy rainfall, for now we have
opted to hoist a flood watch for part of the area through Sat
night. The watch may need to be expanded in area today or tonight.
The potential will be there for rainfall localized amounts of 4-6
inches, but generally looks like 2-3+ inches a good portion of
the area into the weekend. The flooding potential will be greatest
in urbanized locations as well as poor drainage areas today and
tonight.

.SHORT TERM [Friday Through Saturday Night]...

Cutoff troughing over Louisiana will move slowly through Friday
evening, directing a feed of tropical moisture, featuring PWATs of
2.0 - 2.3 inches, into our region from the eastern Gulf of Mexico
via deep southerly flow. At the surface, a stalled frontal
boundary will remain in place across southeast GA through Friday
afternoon as a nearly stationary low pressure center begins to
gradually fill near coastal Louisiana. Embedded shortwave energy
within the deep southerly flow will occasionally stream northward
across our area, likely resulting in waves of heavy showers and
thunderstorms, with most locations receiving multiple rounds of
downpours over ground that will be saturated following widespread
heavy downpours today. Shortwave energy migrating through our
region that will be triggering the widespread heavy downpours will
be tough to time out, but available guidance does indicate that
heavier downpours will favor the afternoon and early evening hours
on Friday. Widespread additional rainfall amounts of 0.5 to 1.5
inches are expected on Friday and Friday evening, with locally
higher totals possible. The Weather Prediction Center has included
all of southeast GA, the Interstate 10 corridor, the Suwannee
Valley and portions of north central FL withing a slight risk
(Level 2 of 4) for excessive rainfall, which means that localized
flooding is expected, with scattered flash flooding possible,
especially at urban and normally flood prone locations. Flood
Watches will thus likely be expanded into the Suwannee Valley and
north central FL by Friday. Plenty of cloud cover and widespread
afternoon convection will keep highs mostly in the low to mid 80s,
with a few upper 80s possible in north central and coastal
northeast FL.

Ridging aloft will begin to take shape on Friday night just north
of the northern Bahamas, allowing a tongue of slightly drier air
to advect northward from the FL peninsula across northeast and
north central FL. This should allow for convection to diminish
towards midnight, with scattered activity likely continuing over
western portions of the Suwannee Valley and portions of inland
southeast GA. The strengthening ridge will allow lift the
aforementioned front northward across the Altamaha River by
Saturday morning. Lows will generally fall to the 70-75 degree
range area-wide.

Strengthening ridging off the east central FL coast on Saturday
will push upper troughing northward from Louisiana and across the
lower Mississippi Valley and the Ozarks, with this trough expected
to gradually fill. A feed of deep tropical moisture will
otherwise continue across much of our area, with embedded
shortwave energy moving northward from the southeastern Gulf of
Mexico across portions of north central FL, the Suwannee Valley
and inland southeast GA throughout the day. The pocket of slightly
drier air (PWATS of 1.7 - 1.9 inches) may allow for some breaks
in the multi-layered cloudiness along the I-95 corridor, where
highs may climb into the upper 80s before outflow boundaries from
convection along the I-75 and U.S.-441/221 corridors during the
morning and early afternoon hours migrate eastward, which should
ignite convection along the I-95 corridor by late afternoon. Highs
elsewhere should reach the mid 80s. Additional widespread heavy
downpours will likely keep flood concerns elevated, and Flood
Watches may need to be extended through Saturday over a large
portion of our forecast area.

A larger pocket of slightly drier air will again advect northward
over locations east of the I-75 / U.S.-441/221 corridors on
Saturday night, allowing for convection to again diminish at most
locations by midnight. Widely scattered showers may continue to
push northward from the northeastern Gulf of Mexico across western
portions of the Suwannee Valley and across locations near the
Alapaha/Ocmulgee/upper Altamaha Rivers in southeast GA overnight.
Lows will again generally fall to the 70-75 degree range area-
wide. Widespread rainfall totals of 2-4 inches are forecast
through Saturday evening at most locations, with localized totals
of 4-6 inches possible.

.LONG TERM [Sunday Through Wednesday Night]...

A potent shortwave trough will dive southeastward from the Upper
Midwest and will cross the Mid-Mississippi Valley on Sunday, which
should nudge stout ridging positioned off the FL Atlantic coast
slightly eastward. This weather pattern will place our region
within deep south-southwesterly flow on Sunday and Monday, and
PWATS will again surge above 2 inches downstream of the digging
trough to our northwest. Shortwave energy will advect north-
northeastward from the eastern Gulf of Mexico in this stagnant
weather pattern, likely resulting in widespread afternoon and
evening thunderstorms, with the focus of potential flooding
possibly shifting back towards the I-95 corridor late this weekend
and early in the upcoming week. An additional 1-2 inches of
rainfall, with locally higher totals, will be possible for
locations along and east of I-75 and U.S. Highways 441/221, with
flooding concerns continuing as rounds of downpours occur over
saturated ground conditions. Highs on Sunday and Monday will
generally climb to the upper 80s before convection and cloud cover
become widespread by the mid to late afternoon hours. Lows will
continue to fall to the 70-75 degree range region-wide.

Troughing aloft will then pivot eastward across the Great Lakes
region on Tuesday and Wednesday, reaching New England by Wednesday
night. This trough will initially propel another frontal boundary
into the southeastern states on Monday, but the eastward pivot of
the trough will allow for little in the way of support for the
front as it approaches southeast GA and the Suwannee Valley by
midweek. A slightly drier air mass will finally advect into our
region by Tuesday, allowing for afternoon and early evening
convection to become more scattered and diurnal in nature at most
locations through midweek. Highs will generally reach the upper
80s to around 90, with lows ranging from the upper 60s across
inland southeast GA to the mid 70s at coastal locations.

&&

.AVIATION...
[Through 06Z Friday]

Prevailing VFR clouds through the early morning hours but some
light patches of rain possible by about 12Z/13Z. Some light mist
possible also for GNV and VQQ through early morning.

We have VCSH for the TAFs this morning by 15Z, with increasing
chances for VCTS and TSRA through the afternoon given likely
chances going into the evening hours. We placed in some TSRA and
TEMPO groups for this potential and MVFR to IFR vsby shown at
this time. Convection will very slowly wind down after 00Z/01Z
but think at least scattered convection will be possible.

&&

.MARINE...

A frontal boundary will become nearly stationary over GA today
and then lift northward Friday night into the weekend. A broad
area of low pressure will form in the Gulf of Mexico as well,
resulting in a greater southeast flow to develop by Friday.
Seas of about 2-4 ft today will rise a bit more to near 3-5 ft by
Friday. Showers and thunderstorms will increase in coverage and
frequency later today and into the weekend, with concerns for very
low visibility in showers/storms as well as gusty winds. Long
period swells from distant tropical cyclones will continue the
next few days with periods from 10 to 13 seconds. At this time, no
headlines in the CWF, but conditions could come close to SCEC for
winds and/or seas Friday and Saturday. A weak cold front will
approach from the northwest Tuesday and may result in decreases
in rain chances.

Rip currents: A moderate risk of rip currents is anticipated
today given a mix of wind waves and energetic east swells. The
risk may be high for parts of the beaches Friday and possibly
Saturday. Surf may be rough at times. If in doubt, don't go out.

&&

.FIRE WEATHER...

Increasing cloud cover, light surface and transport winds, and
widespread afternoon showers and thunderstorms will result in low
daytime dispersion values area-wide today. Heavy downpours are
expected this afternoon and evening for locations east of Interstate
75 in northeast and north central FL and east of the U.S. Highway 441
corridor in southeast GA, with the potential for flooding at urban
and low lying locations. A Flood Watch has been posted for these
locations through Saturday night, where 2-4 inch rainfall totals
are expected to be widespread, with localized totals of 4-6 inches
possible. Southerly transport winds will then strengthen across
northeast and north central FL on Friday, with lighter southeasterly
transport winds forecast for southeast GA. These stronger transport
winds will mostly allow for poor to fair dispersion values. Southerly
transport winds are then forecast to weaken by Saturday, with pockets
of low daytime dispersion values expected at inland locations.

&&

.HYDROLOGY...

As mentioned above, a flood watch was hoisted for parts of the
area for potentially heavy rainfall today and tonight. We held
off on a watch inland until we have a better handle on rainfall
that occurs today. In addition, based on HREF and NBM guidance,
the best chances of more training cells and low level forcing is
generally along the coastal areas with the east coast sea breeze
boundary, and front pushing slowly southward through GA today.
Still, some locally heavy downpours will be possible over inland
zones this afternoon and evening as deep moisture filters into the
area. At this time, we have advertised in the forecast that some
storms may produce heavy rainfall through tongiht.

&&

.SPOTTER INFORMATION STATEMENT...

Spotters should safely report significant weather conditions
and/or damage (while following all local, state, and CDC
guidelines) by calling the office or tweeting us @NWSJacksonville.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  88  71  83  70  86 /  80  70  80  60  80
SSI  88  74  85  75  88 /  80  80  80  60  70
JAX  89  72  86  72  89 /  80  70  70  40  70
SGJ  87  74  87  74  89 /  80  80  70  40  60
GNV  87  71  85  71  88 /  80  80  80  40  70
OCF  87  72  86  71  89 /  80  60  80  40  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...GA...AM...None.
&&

In the hours before

Special weather statement, Sep 8, 7:45 AM EDT, 41 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
745 AM EDT Thu Sep 8 2022

FLZ340-081230-
Western Marion FL-
745 AM EDT Thu Sep 8 2022

...A strong thunderstorm will impact portions of western Marion
County through 830 AM EDT...

At 744 AM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 10 miles west of Rainbow Lakes
Estates, moving northeast at 10 mph.

HAZARD...Landspouts and winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Romeo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2922 8253 2922 8240 2924 8240 2922 8238
      2912 8253
TIME...MOT...LOC 1144Z 215DEG 10KT 2918 8262

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KB

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 8:01 PM EDTSpecial Weather StatementJAXPutnam29 min
Sep 7, 8:14 PM EDTSpecial Weather StatementJAXPutnam31 min
Sep 8, 3:27 AM EDTFlood WatchJAXBaker, Bradford, Clay, Duval, Flagler, Nassau and 2 more12 hr
Sep 8, 7:45 AM EDTSpecial Weather StatementJAXLevy45 min
Sep 8, 7:53 AM EDTTornado WarningJAXMarion24 min
Sep 8, 8:49 AM EDTSpecial Weather StatementJAXAlachua41 min
Sep 8, 5:18 PM EDTSpecial Marine WarningJAX44 min
Sep 8, 7:37 PM EDTAreal Flood AdvisoryJAXDuval113 min

Nearby

Tornado Warnings in Florida, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.